Banach Journal of Mathematical Analysis

Linear dependency of translations and square-integrable representations

Peter A. Linnell, Michael J. Puls, and Ahmed Roman

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $G$ be a locally compact group. We examine the problem of determining when nonzero functions in $L^{2}(G)$ have linearly independent left translations. In particular, we establish some results for the case when $G$ has an irreducible, square-integrable, unitary representation. We apply these results to the special cases of the affine group, the shearlet group, and the Weyl–Heisenberg group. We also investigate the case when $G$ has an abelian, closed subgroup of finite index.

Article information

Source
Banach J. Math. Anal. Volume 11, Number 4 (2017), 945-962.

Dates
Received: 28 January 2017
Accepted: 21 June 2017
First available in Project Euclid: 8 September 2017

Permanent link to this document
https://projecteuclid.org/euclid.bjma/1504836178

Digital Object Identifier
doi:10.1215/17358787-2017-0028

Subjects
Primary: 43A80: Analysis on other specific Lie groups [See also 22Exx] 42C99: None of the above, but in this section
Secondary: 43A65: Representations of groups, semigroups, etc. [See also 22A10, 22A20, 22Dxx, 22E45]

Keywords
affine group Atiyah conjecture left translations linear independence shearlet group square-integrable representation Weyl–Heisenberg group

Citation

Linnell, Peter A.; Puls, Michael J.; Roman, Ahmed. Linear dependency of translations and square-integrable representations. Banach J. Math. Anal. 11 (2017), no. 4, 945--962. doi:10.1215/17358787-2017-0028. https://projecteuclid.org/euclid.bjma/1504836178


Export citation

References

  • [1] B. Bekka, P. de la Harpe, and A. Valette, Kazhdan’s Property (T), New Math. Monogr. 11, Cambridge Univ. Press, Cambridge, 2008.
  • [2] K. A. Brown, On zero divisors in group rings, Bull. Lond. Math. Soc. 8 (1976), no. 3, 251–256.
  • [3] J. M. Cohen, Von Neumann dimension and the homology of covering spaces, Quart. J. Math. Oxford Ser. II 30 (1979), no. 118, 133–142.
  • [4] S. Dahlke, G. Kutyniok, P. Maass, C. Sagiv, H.-G. Stark, and G. Teschke, The uncertainty principle associated with the continuous shearlet transform, Int. J. Wavelets Multiresolut. Inf. Process. 6 (2008), no. 2, 157–181.
  • [5] G. A. Edgar and J. M. Rosenblatt, Difference equations over locally compact abelian groups, Trans. Amer. Math. Soc. 253 (1979), 273–289.
  • [6] G. Elek, On the analytic zero divisor conjecture of Linnell, Bull. Lond. Math. Soc. 35 (2003), no. 2, 236–238.
  • [7] G. B. Folland, A Course in Abstract Harmonic Analysis, Stud. Adv. Math., CRC Press, Boca Raton, FL, 1995.
  • [8] K. R. Goodearl and R. B. Warfield, Jr., An Introduction to Noncommutative Noetherian Rings, 2nd ed., London Math. Soc. Stud. Texts 61, Cambridge Univ. Press, Cambridge, 2004.
  • [9] P. Grohs, Refinable functions for dilation families, Adv. Comput. Math. 38 (2013), no. 3, 531–561.
  • [10] A. Grossmann, J. Morlet, and T. Paul, Transforms associated to square integrable group representations, I: General results, J. Math. Phys. 26 (1985), no. 10, 2473–2479.
  • [11] C. Heil, J. Ramanathan, and P. Topiwala, Linear independence of time-frequency translates, Proc. Amer. Math. Soc. 124 (1996), no. 9, 2787–2795.
  • [12] C. E. Heil and D. F. Walnut, Continuous and discrete wavelet transforms, SIAM Rev. 31 (1989), no. 4, 628–666.
  • [13] G. Kutyniok and T. Sauer, Adaptive directional subdivision schemes and shearlet multiresolution analysis, SIAM J. Math. Anal. 41 (2009), no. 4, 1436–1471.
  • [14] P. A. Linnell, Zero divisors and group von Neumann algebras, Pacific J. Math. 149 (1991), no. 2, 349–363.
  • [15] P. A. Linnell, Zero divisors and $L^{2}(G)$, C. R. Acad. Sci. Paris Sér. I Math. 315 (1992), no. 1, 49–53.
  • [16] P. A. Linnell, Von Neumann algebras and linear independence of translates, Proc. Amer. Math. Soc. 127 (1999), no. 11, 3269–3277.
  • [17] P. A. Linnell and M. J. Puls, Zero divisors and $L^{p}(G)$, II, New York J. Math. 7 (2001), 49–58.
  • [18] W. Lück, $L^{2}$-invariants: Theory and applications to geometry and $K$-theory, Ergeb. Math. Grenzgeb. 3, 44, Springer, Berlin, 2002.
  • [19] J. Ma and P. Petersen, Linear independence of compactly supported separable shearlet systems, J. Math. Anal. Appl. 428 (2015), no. 1, 238–257.
  • [20] M. A. Pinsky, Introduction to Fourier Analysis and Wavelets, Grad. Stud. Math. 102, Amer. Math. Soc., Providence, 2009.
  • [21] A. H. Roman, Zero divisors and linear independence of translates, master’s thesis, Virginia Tech, Blacksburg, VA, USA, 2015, https://vtechworks.lib.vt.edu/handle/10919/53956.
  • [22] J. Rosenblatt, Linear independence of translations, Int. J. Pure Appl. Math. 45 (2008), no. 3, 463–473.
  • [23] G. Warner, Harmonic analysis on semi-simple Lie groups, I, Grundlehren Math. Wiss. 188, Springer, New York/Heidelberg, 1972.
  • [24] J. A. Wolf, Growth of finitely generated solvable groups and curvature of Riemannian manifolds, J. Differential Geom. 2 (1968), 421–446.